Marijuana is having a moment. The once recreational-use-only drug is now considered by many as a medicine, an anti-nauseant and pain reliever, even an epilepsy medication.
But some long-term “pot heads” are finding the drug they once loved because it took away their pain can suddenly turn on them and become toxic.
These users are developing a little-understood condition called cannabinoid hyperemesis syndrome that brings on unrelenting vomiting, nausea and stomach pain. Standard medications do not relieve it, smoking more marijuana only seems to worsen it, and some doctors say they are seeing a lot more cases of it.
It was intense stomach pains that brought Dave to his doctors four months ago. The 45-year-old from southern Ontario (who’d prefer not to use his full name) knew he needed help when intense cramping left him balled up on the sofa, unable to work.
“I really wasn’t able to function much at all. I was constantly having to lie down with a constant pain,” he told CTVNews.ca by phone.
Even after Dave’s doctor ordered reams of ultrasounds, CT scans, and colonoscopies, no one could find anything wrong with him, leaving Dave frustrated.
“It was starting to take a toll on me after a few months. I was doing all these tests and not knowing what was wrong with me or who to turn to,” he says.
Dave finally turned to the internet, where he stumbled on discussions about cannabinoid hyperemisis, a condition he had never heard of.
History of hyperemesis
The first mention of the syndrome appeared in 2004, when a doctor in Australia published an article in the journal Gut describing several patients with a “cyclical vomiting illness” (or hyperemesis). All the patients had a history of “chronic cannabis abuse” and all seemed to find relief from their symptoms by taking multiple hot showers or baths a day.
“Everything I read about this CHS fit the picture,” Dave says.
“The only thing I didn’t have was the vomiting. But I had nausea and constant stomach pain and I was getting relief with hot baths and showers,” he said.
Dave also had a 25-year history of daily pot smoking. He had recently switched to smoking “shatter,” a marijuana concentrate high in THC, that he believes made things worse. Though Dave had told his doctor about his drug use, he connect his symptoms to CHS. In fact, the physician may have never seen another patient with CHS.
Emergency room doctors such as Dr. Raj Waghmare are seeing them, however. Waghmare recently wrote a blog post about the first time he diagnosed a patient with CHS, just under two years ago.
The well-dressed man had come into his ER with non-stop vomiting and abdominal pain. Like Dave, this man’s blood and urine test came out normal, yet no matter what drug Waghmare offered him, nothing seemed to quell his nausea.
Then the man mentioned that hot baths helped to dull the pain.
That’s when Waghmare recognized CHS from an article he had read about in a Canadian medical journal.
It’s a condition that can’t be easily diagnosed, since there is no one test that can spot it. It’s only after everything else has been ruled out and a history of pot use has been established that doctors are left with CHS.
Waghmare says he’s since seen dozens more patients with CHS come through the doors of Southlake Regional Health Centre where he works.
“I probably see this every week in the ER,” he says. “if we were to go through all the charts from a full week, I'm sure we’d see at least a case of day among all the doctors.”
Most of the patients Waghmare sees had no idea that the drug they used every day could suddenly become toxic to them.
“People don’t know that this exists,” he says.
What actually causes CHS remains a mystery. The THC (tetrahydrocannabinol) in marijuana causes the drug’s high by stimulating the brain’s cannabinoid receptors, but it seems in some patients, those receptors eventually become overloaded.
“So it will work for nausea in the beginning, but then it will totally desensitize the receptors so that people will just feel nauseated all the time,” says Waghmare.
Why some patients develop the syndrome and others don’t remains a mystery; the condition hasn’t been the subject of rigorous scientific study. It appears to develop in those who smoke weed several times a day for a decade or so. But there is some evidence that people who begin daily pot use at a young age are more at risk.
The majority of CHS patients coming to see Waghmare are young men who have been smoking marijuana since high school. By the time they reach their mid-20s, they have a decade of use under their belts.
And yet many refuse to believe the pot is the problem.
When Waghmare tells young pot users the only thing that will end their vomiting and pain is to quit smoking weed for good, they often stop listening.
“A lot of these patients who come in are ‘frequent flyers,’ They’ve heard it before and they refuse to believe it. They refuse to give it up,” he says.
But older patients often take his advice and quit cold turkey, as the patient who Waghmare wrote about promised he would do. As an ER doc, however, he has no way of following up.
As for Dave, he says has stopped smoking both marijuana and shatter. In fact, he wishes he never tried shatter at all, since he suspects that is what triggered his symptoms. Now, after three months of pain, he’s finally beginning to feel better. He’s also found a new doctor and has begun a new drug regimen for his Type 2 diabetes, which is also helping him feel better.
But doctors like Waghmare says there needs to be more awareness that this syndrome can develop in some pot users.
With all the recent discussions about the medicinal uses for marijuana, and the ongoing discussion about legalization, Waghmare says many pot users assumes the drug is benign, that it relieves pain and nausea, that there’s no way it could cause it.
“There’s this belief that (marijuana) is totally safe, a miracle drug, Not true,” he says.
Cannabinoid hyperemesis: Mysterious marijuana malady afflicting long-time pot smokers | CTV News